As the country marks National Overdose Awareness day, shock new figures have revealed how around 75 people in North Lincolnshire have accidentally overdosed in the last year.
And while the dangers of Class A opiates such as heroin and crack cocaine are well documented, it is addictions to legal drugs prescribed by doctors that have become one of the nation’s emerging drug problems.
This was certainly the case for habitual drug user, Tom* who would take a daily cocktail of ‘everything from cannabis to heroin’.
Despite continuously risking the effects of drugs bought on the streets he never accidentally overdosed until he became addicted to prescription painkiller, tramadol.
The dad switched from illegal drugs to tramdol because he says he was sick of the drugs lifestyle that he says ‘revolved around scoring your next fix’.
Tom says he initially tried to give up drugs completely, but attempting to quit cold turkey brought back the ‘emotional problems’ that had initially led him to begin taking drugs.
It was at this point that he began taking tramadol pills that had been prescribed to his mother-in-law for pain relief.
“They made problems with my physical state and my emotional state disappear,” Tom told the Epworth Bells. He continued: “They made me feel normal again.
“I started taking four or five at a time and really didn’t give it a second thought to be honest.
“Tramadol is also an opiate, and so by taking it I was able to avoid what is known as ‘the rattle’, which is when you try to come off drugs and feel like you want to die. It hurts your stomach, everywhere.
“I thought that because they had been prescribed by a doctor that there wasn’t really any danger in taking them to be honest.
“I didn’t really think I was addicted to them, but my tolerance started to go up and so I would need to take more and more in order to get the same effect.”
Before long Tom had started doubling his doses to the point where taking 10 or 11 at a time had become common practise.
But just weeks later, he accidentally overdosed after taking 15 tramadol in one go.
“I didn’t realise what was going to happen, but I collapsed and had an out of body experience. I thought I was going to die, I said to myself ‘you’ve really done it now. I promised myself that if I made it through that I was going to get myself clean, and sort myself out properly this time.”
After recovering from his overdose and undergoing treatment with New Beginnings at Rotherham Doncaster and South Humberside’s Drug and Alcohol Hub, Tom was able to finally get clean.
Tom has since been able to turn his life around, and is now drug free and in full-time employment.
He says one of his biggest regrets is the tens of thousands of pounds his addictions cost the NHS.
“My message now would be to listen to your doctor. I would say don’t take more tablets than it says on the packet. It will do you harm.
“If you need help, please seek it.
“Also, please do not take tablets that have not been prescribed for you If you start thinking you’ve got a problem, go and see them,” added Tom. He continued: “And don’t take anything that you haven’t had prescribed.”
A total of 300 people in North Lincolnshire overdosed this year, new figures have shown.
Of the 300 overdose cases, 75 were accidental and some 25 were from the Isle of Axholme.
And over the last three years, a total of 18 people in the North Lincolnshire region have died from overdoses.
Commenting on the dangers of accidental overdoses, Dr Margaret Sanderson, local GP and chair of North Lincolnshire Clinical Commissioning Group (CCG) said: “An overdose means having too much of a drug (or combination of drugs) for the body to be able to cope with.
She continued: “If you take prescription medicine, always read the instructions on the box carefully and never take more than it tells you to.
“Medicine should always be taken as advised by your doctor and if you find it difficult, please ask a doctor, nurse or pharmacist to explain.
“Always be honest and tell them if you are taking or are likely to take another medicine or drug.
“There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug that’s been used.
“If you or someone you care about has to take certain prescription medicine or uses non-prescription drugs, then learning what it looks like or what happens when someone takes too much is very important and means you can act quickly to help yourself or them.
“Taking more than one kind of drug at a time puts strain on the body and can increase the effect and the risk. This also includes drinking alcohol when taking medicines or drugs.
“People are sometimes worried about calling an ambulance when drugs or medicines are involved but an overdose is a medical emergency and the person involved may die without help.”
*Tom’s name has been changed to protect his identity.